Hail, Jones
- When
- August 4, 5:40 PM CST
- Where
- Jones County, 5 mi SE of Murdo
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.833, -100.650
3 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 200 PM CDT MON AUG 4 2003 .SHORT TERM...TODAY THROUGH THURSDAY CONVECTION MAINLY CONCENTRATED ACROSS NORTH DAKOTA YET THIS AFTERNOON. WATER VAPOR IMAGERY DEPICTS PRETTY GOOD SHORTWAVE ENTERING AREA FROM WEST...AND WITH SURFACE DEWPOINTS INTO MID 60S AND LIS TO -6 RANGE...WILL LEAVE MENTION OF THUNDER IN TONIGHT...KEEPING PREVIOUS FORECAST TIMING AND MOVEMENT. AM DROPPING POPS TO MIDDLE OF CHANCE CATEGORY...AS SURFACE CONVERGENCE NOT THAT GREAT AND AS SUCH AREAL COVERAGE WILL NOT BE HUGE. SOME QUESTION ON HOW LONG TO HOLD ONTO CONVECTION CHANCES TUESDAY. AFTER MAIN SHORTWAVE PASSES DO AGREE WITH SOME WEAKER WAVES IN NORTHWESTERLY FLOW MIGHT STEEPEN LAPSE RATES ENOUGH TO INCREASE CHANCES...ALTHOUGH NOT GOING REAL STRONG WITH 20 POPS SEEMS PLENTY. AS NEXT SYSTEM APPROACHES WED NIGHT PREVIOUS FORECAST HAD SOME 20 POPS. ALTHOUGH 12 UTC ETA CONTINUES THIS TREND...MOST OF THE ENERGY APPEARS QUITE A WAYS NORTHWEST...AND AM HAVING TROUBLE SEEING ENOUGH SURFACE CONVERGENCE THIS FAR EAST...EVEN MY MO RIVER AREA...TO CONTINUE THE SLIGHT CHANCE. HAVE REMOVED MENTION OF PRECIP WED NIGHT/THURSDAY MORNING. LONG TERM...FRIDAY THROUGH MONDAY UPPER LEVEL PATTERN REMAINING SIMILAR TO PREVIOUS MODEL RUNS WITH A TROUGH OVER THE EASTERN US...AND A RIDGE SITTING OVER THE CENTRAL CONUS. ALSO HAVE AN UPPER LOW SETTING OFF THE COAST OF THE PACIFIC NORTHWEST...THAT WILL RETROGRADE SOMEWHAT TO THE SOUTHWEST BEFORE BEGINNING TO MOVE ONSHORE LATE MONDAY. LATEST GFS SHOWING THE POSSIBILITY FOR SOME WEAK SHORTWAVES TO RIDE ALONG THE RIDGE AND AFFECT THE NORTHERN PLAINS LATE FRIDAY NIGHT AND ANOTHER AGAIN SATURDAY NIGHT. FRI NIGHT...THE GFS SHOWS TWO WEAK WAVES IMPACTING THE CENTRAL US. ONE WAVE MOVING OUT OF THE FOUR CORNERS REGION AND ANOTHER SKIRTING ALONG THE SOUTHERN BORDER OF CANADA. HAVE AN AREA OF SURFACE LOW PRESSURE ALONG THE LEE SIDE OF THE ROCKIES WITH WEAK SOUTHERLY FLOW OUT AHEAD OF IT. WITH LITTLE LIFT AND SOME MOISTURE...FEEL THERE WILL BE A TOUGH TIME GETTING ANY PRECIP DEVELOPMENT ACROSS SD. THE BETTER CHANCES WILL REMAIN ACROSS NORTH DAKOTA AND EASTERN NEBRASKA. WITH THE SYSTEM LATE SATURDAY...THE AREA OF SURFACE LOW PRESSURE SLIDES EASTWARD SOMEWHAT OVER WESTERN SOUTH DAKOTA AND EASTERN MONTANA. THIS SYSTEM ALSO LOOKING VERY WEAK...WITH NO REAL FEATURE TO PROVIDE ADEQUATE LIFT. THEREFORE HAVE LEFT THIS TIME PERIOD DRY ALSO. WITH THE REMAINDER OF THE EXTENDED UNDER HIGH PRESSURE...SHOULD CONTINUE WITH THE DRY CONDITIONS. H85 TEMPS STAY IN THE LOW TO MID 20S THROUGHOUT THE EXTENDED PERIOD. HAVE KEPT MAX TEMPS SIMILAR TO PREVIOUS FORECAST WITH MOST PLACES REACHING HIGHS IN THE UPPER 80S AND 90S. .ABR...NONE. HARDING/ALBRECHT
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 544 AM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA WILL GRADUALLY DISSIPATE THIS MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP EARLY THIS AFTERNOON ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS ARE DAMAGING WINDS AND HAIL. THE BEST COVERAGE TO THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. MARSILI
The national radar mosaic for the moment the first event began.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Seventy mph winds blew several windows out of a lodge and blew a 20 foot long boat across a parking lot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375226, 5375231, 5375230, 5375227, 5375228, 5375229.